More and more people are taking over-the-counter supplements these days, including seniors. Many people believe these supplements can enhance their health. However, it’s important to be aware that many supplements can interact with prescription drugs, and sometimes have other negative effects on health. Remember that as a senior, you’re also more sensitive to many common medications, including over-the-counter drugs.
Drug interactions by supplements occur because of the way certain enzymes in the body metabolize drugs. Enzymes in the liver, stomach, and intestines are responsible for breaking down and eliminating most medications and supplements from the body. Unfortunately, supplements can inhibit an enzyme’s ability to break down a drug and clear it from the body, causing a medication to build up to potentially toxic levels. Other supplements have the opposite effect, increasing the rate at which a drug is processed, and clearing it from the body so quickly that it can’t be effective.
Researchers are currently studying common supplements to find out how they affect some common medications that people take. A partial list of some of these medications are shown below.
Echinacea – believed to help fight the common cold
Possible hazards: May reduce the effectiveness of certain breast cancer drugs including tamoxifen and antivirals.
Turmeric – purported to prevent cancer and reduce inflammation
Possible hazards: May lessen the effects of blood-pressure medications and inhibit the effectiveness of some cancer drugs.
Gingko – thought to help asthma, heart disease, memory loss and sexual dysfunction.
Possible hazards: May increase the power of anti-depressants as well as alter insulin secretion and affect blood sugar levels.
St. John’s Wort – claimed to relieve depression, as well as fatigue, insomnia and pain.
Possible hazards: May reduce the effectiveness of certain HIV/AIDS drugs, anti-rejection medications as well as contraceptives.
Acai – thought to benefit people with cancer, heart disease, autoimmune disorders and allergies.
Possible hazards: May interfere with the effectiveness of certain chemotherapy drugs.
The risk of taking supplements is particularly high for cancer and surgery patients, as well as those on blood-thinner medications such as wayfarin. Many of these medications have what’s known as a narrow therapeutic range, which means a small difference between beneficial and toxic results.
These issues are why it’s so important to inform your doctor that you are taking supplements. Your doctor can tell you when the supplements could be the most dangerous, for example, when you are going in for elective surgery. Many doctors recommend that instead of taking supplements, patients are better off eating foods that are rich in the compounds that have health benefits.
It’s important to note that while many supplements may have certain health benefits, they haven’t been studied or gone through the rigorous testing that FDA-approved medications have. So if you do use them, always use them with caution so they don’t cause more harm than good.
Stay in touch with the conversation, subscribe to the RSS feed for comments on this post.
I really hope people are discussing ANY supplement use with their attending physicians BEFORE purchasing and taking them. The same goes for body building supplements as well.
Correct me if I’m wrong on this: If a patient has an underlying condition that they’re not aware of, these unregulated supplements can be dangerous. There’s no way of knowing exactly what is in most of those pills, powders, and liquids, unless a sample is given to the lab for testing.
Supplement use is one of those questions that I believe needs to be addressed prior to appointments.